Nov. 30, 2010 -- Tricyclic antidepressants have been linked to an increased risk of heart disease in a new study of nearly 15,000 people in Scotland.
Researchers from University College London found that tricyclic antidepressants, an older class of antidepressant, were associated with a 35% increased risk of CVD (cardiovascular disease), but that there was no increased risk with newer antidepressants such as the selective serotonin reuptake inhibitors (SSRIs).
Until now, the researchers say, there have been uncertain and conflicting findings about the risks.
14,784 men and women without a known history of CVD were studied using data from the Scottish Health Survey.
The researchers combined data from separate surveys in 1995, 1998, and 2003 in adults over 35 and linked them with records on hospital admissions and deaths, with follow-up until 2007.
Anyone with a history of clinically confirmed CVD was excluded.
During the surveys, interviewers visited the homes of participants and asked questions about their lifestyle, such as smoking, alcohol intake, and exercise. Height and weight were recorded and psychological distress was checked using a questionnaire.
In a separate visit, nurses collected medical history information including psychiatric hospital admissions and medications, and took blood pressure readings.
Over an average of eight years there were 1,434 cardiovascular events, and just over 26% were fatal.
Of the study participants, 2.2% reported taking tricyclic antidepressants, 2% SSRIs, and 0.7% other antidepressants.
After adjusting for various factors, the researchers found there was a 35% increased risk of CVD associated with tricyclic antidepressants.
The use of SSRIs was not associated with any increased risk of CVD, nor did the researchers find any significant associations between antidepressant use and deaths from any cause.
Don't Stop Taking Medication
The study is the first to contain a representative sample of the whole community, including elderly and unemployed participants, men and women.
The researchers say it is important for people already taking tricyclic antidepressants not to stop taking the medication as a result of this study, but to see their GP if they are worried.